Minnesota, 2014

Hail in Minnesota, September 1, 2014

September 1, 2014 · NWS MPX · 2 events in 1 county or zone

Scattered thunderstorms developed along a line in northwest Minnesota, and drifted southeast across central Minnesota before dissipating after sunset. One of the thunderstorms moved across the Alexandria area and produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed along a line in northwest Minnesota, and drifted southeast across central Minnesota before dissipating after sunset. One of the thunderstorms moved across the Alexandria area and produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 1, 2:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 1, 2:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT MON SEP 1 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 256 PM CDT MON SEP 1 2014

ISOLD INSTABILITY SHRA/TSRA WILL OCCUR THRU SUNSET ACROSS WC/SW MN
AS A WEAK SHRTWV MOVES ACROSS THE AREA. LATER TONIGHT A STRONGER
SHRTWV MOVING ACROSS SOUTHERN SD MAY GENERATE A FEW MORE SHRA
ACROSS MAINLY SC/SW MN DURING THE PRE DAWN HRS. HOWEVER...MOISTURE
IS LIMITED SO WILL CONTINUE WITH MOSTLY CLOUDY SKIES AND LET THE
EVENING SHIFT HANDLE ANY ADJUSTMENTS BASED ON COVERAGE IN SD THIS
EVENING. NO OTHER CHGS ON TUESDAY AS SKIES CLR BEHIND THIS
AFOREMENTIONED SHRTWV LATER TONIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 256 PM CDT MON SEP 1 2014

TUESDAY NIGHT-THURSDAY...HIGH PRES WILL BE CENTERED OVER THE
APPALACHIANS AT THE START OF THE PERIOD WITH PRONOUNCED SFC RETURN
SLY FLOW AND ZONAL FLOW ALOFT. SURGING MOISTURE AND WARMER AIR
BEHIND THE HIGH BUT AHEAD OF AN INCOMING LOW PRES SYSTEM WILL AID
INCREASES IN HUMIDITY AND INSTABILITY FOR THE MIDDLE OF THE WEEK.
CLOUDS WILL BE ON THE INCREASE BUT PRECIP COVERAGE WILL BE
SOMEWHAT SPARSE FOR WED DUE TO LACK OF SUPPORT ALOFT AND NO
INFLUENTIAL SFC FEATURES...LEAVING PURE CONVECTION AS THE MODE FOR
PRECIP GENERATION. WILL CARRY CHC POPS FOR MAINLY AFTN
DEVELOPMENT. CHCS INCRS FOR INCREASED COVERAGE AND STRENGTH OF
STORMS WED NIGHT AS SEVERAL SHORTWAVE BUCKLES IN THE ZONAL FLOW
ALOFT CROSS OVER THE REGION...BUT THE LARGER CULPRIT WILL BE A
DIGGING LONGWAVE TROUGH OVER ERN MT INTO THE DAKOTAS. THIS TROUGH
WILL SHOVE A DEVELOPMENT LOW PRES CENTER FROM THE ROCKIES INTO THE
ERN DAKOTAS WED EVE THEN INTO NRN MN EARLY THU MRNG. THIS SYSTEM
WILL DRAG A CDFNT ALONG WITH IT...WHILE LLJ DEVELOPS OVER NE/IA
AND SHIFTS INTO SRN MN. THERE IS SOME DISAGREEMENT AS TO
POTENTIALLY WHERE THE BEST CONVERGENCE IS FOR THE DEVELOPMENT OF
TSTMS...SPECIFICALLY SEVERE WX...WHETHER OVER NRN OR SRN MN AND
WRN WI...BUT ENOUGH INGREDIENTS ARE IN PLACE TO AT LEAST THINK
ABOUT THE POTENTIAL FOR SEVERE WX IN PORTIONS OF THE WFO MPX CWFA
WED NIGHT INTO THU. THE PARENT LOW PRES CENTER SHIFTS OFF INTO
LOWER ONTARIO PROVINCE ALONG WITH THE UPR LVL TROF DURG THE DAY
THU...WHILE THE SFC CDFNT SLOWLY PUSHES INTO THE GREAT LAKES. SOME
LINGERING SHOWERS AND TSTMS ARE POSSIBLE THU INTO THU NIGHT BUT
THE VAST MAJORITY OF THE PRECIP LOOKS TO BE OUT OF THE CWFA BY
THEN. TEMPS WILL GO ON A NOTICEABLE WARMING TREND FOR WED-THU
AHEAD OF THE AFOREMENTIONED CDFNT. HIGHS WILL CLIMB TO THE LOW-MID
80S...ALONG WITH DEWPOINTS RISING TO THE LWR 70S...SPELLING A PAIR
OF EARLY SEPTEMBER WARM AND MUGGY DAYS.

FRIDAY-MONDAY...COOLER DRIER CANADIAN HIGH PRES WILL SLOWLY SLIDE
ESE ACRS THE NRN PLAINS AND UPR MISS RIVER VALLEY FRI-SUN. THIS
WILL RESULT IN MAINLY CLEAR SKIES...OR AT LEAST A MIX OF SUN AND
CLOUDS DURG THE DAYTIME PERIODS...AND NOTICEABLY COOLER
TEMPERATURES THAT WILL MAKE IT FEEL LIKE EARLY SEPTEMBER. HIGHS
WILL BE BUMPED BACK DOWN TO ARND 70 WITH LOWS TO ARND 50.
HOWEVER...MORE UNSETTLED WX LOOKS TO BE THE STORY FOR THE START OF
THE FULL WORK WEEK NEXT WEEK AS HIGH PRES SHIFTS OFF TO THE EAST
AND ANOTHER GULF OF ALASKA LONGWAVE TROF DROPS INTO THE PAC NW
OVER THE WEEKEND...DIGGING INTO THE WRN CONUS EARLY NEXT WEEK.
RETURN FLOW ON THE BACKSIDE OF THE HIGH PRES AREA ON MON COMBINED
WITH A DEVELOPING LOW PRES SYSTEM OVER THE NRN PLAINS IN ADVANCE
OF THE LONGWAVE TROF WILL MAKE FOR A SETUP OF SCATTERED
SHWRS/TSTMS ON MON.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1148 AM CDT MON SEP 1 2014

HIGH CONFIDENCE IN VFR CONDS THRU THE NEXT 6 TO 12 HRS WITH ONLY
SOME ISOLD SHRA/TSRA POSSIBLE IN WC/SW MN DURING THE LATE
AFTN/EARLY EVENING TIME FRAME. CIGS MAY LOWER TO 5-9K BY LATE IN
THE EVENING/OVERNIGHT AS A SHRTWV APPROACHES FROM THE WEST. WINDS
WILL HOLD FROM THE WNW/NW THIS AFTN AND GUSTY EARLY. WINDS WILL
BACK OVERNIGHT BUT REMAIN UNDER 8 KTS...WITH A MORE WESTERLY FLOW
BY LATE TUESDAY MORNING UP TO 10 KTS IN WESTERN MN.

KMSP...

HIGH CONFIDENCE IN VFR CONDS THRU THE NEXT 6 TO 12 HRS WITH ONLY
AN ISOLD SHRA POSSIBLE LATE THIS EVENING/OVERNIGHT AS A SHRTWV
APPROACHES FROM THE WEST. GUSTY WINDS EARLY THIS AFTN WITH UP TO
18 KTS...THEN BACKING TO THE W/WSW THIS EVENING...AND DECREASING
TO LESS THAN 8 KTS.

/OUTLOOK FOR KMSP/

TUE EVENING...VFR. WINDS SW 5 KTS.
WED...VFR. CHC MVFR/TSRA LATE. WINDS S/SE 10-15 KTS.
THU...VFR. CHC MVFR/TSRA. WINDS S BCMG W 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JLT
Hazardous weather outlook, Sep 1, 9:41 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1041 AM CDT MON SEP 1 2014

MNZ041-047-048-054>058-064>067-073>075-082-083-091-092-021545-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-
NICOLLET-WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
1041 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED...NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS FROM TUESDAY THROUGH
THURSDAY NIGHT. A FEW SEVERE STORMS...ALONG WITH HEAVY RAINFALL
WILL BE POSSIBLE WITH ACTIVITY WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ042>045-049>053-059>063-068>070-076>078-084-085-093-WIZ014>016-
023>028-021545-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-
DAKOTA-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1041 AM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS FROM TUESDAY THROUGH
THURSDAY NIGHT. A FEW SEVERE STORMS...ALONG WITH HEAVY RAINFALL
WILL BE POSSIBLE WITH ACTIVITY WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, Sep 1, 2:15 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT MON SEP 1 2014

MNZ082-091-012115-
MARTIN-WATONWAN-
315 PM CDT MON SEP 1 2014

...STRONG THUNDERSTORM MOVING INTO MARTIN AND SOUTHWEST WATONWAN
COUNTY...

AT 313 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF BERGEN. THIS STORM WAS MOVING EAST
AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ODIN.
  ORMSBY.
  TRIMONT.
  FOXLAKE.
  WELCOME.
  TRUMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4367 9486 4393 9487 4394 9486 4383 9436
      4353 9459
TIME...MOT...LOC 2014Z 290DEG 17KT 4385 9490
Special weather statement, Sep 1, 4:00 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 PM CDT MON SEP 1 2014

MNZ041-042-012245-
DOUGLAS-TODD-
500 PM CDT MON SEP 1 2014

...THUNDERSTORMS MOVING INTO DOUGLAS AND TODD COUNTIES THROUGH
545 PM CDT...

AT 459 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES NORTHWEST OF LAKE CARLOS STATE PARK. THIS STORM
WAS MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILLERVILLE.
  LEAF VALLEY.
  GARFIELD.
  LAKE CARLOS STATE PARK.
  CARLOS.
  ALEXANDRIA.
  BELLE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4588 9492 4576 9575 4608 9579 4610 9577
      4611 9516
TIME...MOT...LOC 2200Z 309DEG 23KT 4606 9550
Special weather statement, Sep 1, 4:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 PM CDT MON SEP 1 2014

MNZ041-042-048-012330-
DOUGLAS-POPE-TODD-
543 PM CDT MON SEP 1 2014

...THUNDERSTORMS MOVING OVER DOUGLAS...NORTHERN POPE AND SOUTHWEST
TODD COUNTIES THROUGH 630 PM CDT...

AT 540 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF ALEXANDRIA...OR 10 MILES SOUTHWEST
OF LAKE CARLOS STATE PARK. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GARFIELD.
  ALEXANDRIA AIRPORT.
  ALEXANDRIA.
  BELLE RIVER.
  FORADA.
  VILLARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4579 9487 4577 9496 4577 9514 4573 9514
      4566 9549 4590 9570 4606 9512
TIME...MOT...LOC 2243Z 301DEG 20KT 4591 9549

The radar

The Minneapolis radar (KMPX), 185 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
September 1, 5:00 PM CST
Where
Douglas County, 3.82 mi N of Alexandria
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.935, -95.368

Hail, Douglas

When
September 1, 5:05 PM CST
Where
Douglas County, 1.72 mi NNW of (Axn)chndlr Fld Alxn
Measured
1 in hail
Reported by
Public
Coordinates
45.892, -95.416

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532108, 532109.